Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2017, 2:11 AM CDT for Ellis County, Trego County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 2:11 AM CDT (07:11 UTC)
- Expired
- May 27, 2017, 3:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:52 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
410
WUUS53 KDDC 270711
SVRDDC
KSC051-195-270800-
/O.NEW.KDDC.SV.W.0122.170527T0711Z-170527T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
211 AM CDT SAT MAY 27 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Trego County in west central Kansas...
Northern Ellis County in central Kansas...
* Until 300 AM CDT
* At 211 AM CDT, a severe thunderstorm was located 8 miles north of
Ellis, or 17 miles east of Wakeeney, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Turkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3903 9961 3913 9961 3913 9904 3899 9904
TIME...MOT...LOC 0711Z 275DEG 34KT 3906 9957
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
616
WWUS53 KDDC 270729
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
229 AM CDT SAT MAY 27 2017
KSC195-270738-
/O.CAN.KDDC.SV.W.0122.000000T0000Z-170527T0800Z/
Trego KS-
229 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TREGO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 600 AM CDT for
central Kansas.
LAT...LON 3902 9943 3913 9944 3913 9904 3899 9904
TIME...MOT...LOC 0728Z 270DEG 36KT 3908 9934
$$
KSC051-270800-
/O.CON.KDDC.SV.W.0122.000000T0000Z-170527T0800Z/
Ellis KS-
229 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN ELLIS COUNTY...
At 228 AM CDT, a severe thunderstorm was located 10 miles south of
Plainville, or 13 miles north of Hays, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Turkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3902 9943 3913 9944 3913 9904 3899 9904
TIME...MOT...LOC 0728Z 270DEG 36KT 3908 9934
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
JJOHNSON096
WWUS53 KDDC 270751
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
251 AM CDT SAT MAY 27 2017
KSC051-270800-
/O.EXP.KDDC.SV.W.0122.000000T0000Z-170527T0800Z/
Ellis KS-
251 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELLIS COUNTY WILL
EXPIRE AT 300 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 600 AM CDT for
central Kansas.
LAT...LON 3902 9943 3913 9944 3913 9904 3899 9904
TIME...MOT...LOC 0750Z 275DEG 34KT 3906 9909
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:34 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 27, 12:34 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1234 AM CDT Sat May 27 2017 ...Updated aviation section... .SHORT TERM...(This evening through Saturday) Issued at 304 PM CDT Fri May 26 2017 Focus in the near term is on convective chances this evening and during the overnight. Broad surface high pressure across the Northern Plains into Kansas today is slowly giving way to lee side troughing/cyclogenesis over southeast Colorado. Convective allowing models this afternoon continue to develop discreet storms across the Raton Mesa region, with eastward propagation into southwest Kansas by early this evening, leaving the major uncertainty lying in how far east any of this convection may reach and the duration of it's severe mode. Large hail and damaging will be the primary threats with any storms. The forecast area will again be completely post frontal on Saturday, with any convection being relegated to initiation over the more upslope high terrain regions of south central CO. Temperatures will not rise as warm Saturday afternoon with the northern reaches only the low 70s. .LONG TERM...(Saturday night through Friday) Issued at 304 PM CDT Fri May 26 2017 A developing ridge over the western states heading into next week will place western KS in general northwest flow limiting the coverage of organized severe convection through mid week. Cyclonic flow across the northern plains with broader zonal flow farther south maintains a near climatology pattern over the period. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1230 AM CDT Sat May 27 2017 A cold front will move through the area shifting southeasterly winds to more of a northerly direction this afternoon. Gusts over 20 knots are also expected this afternoon into the early evening hours. Lower portions of the atmosphere will become saturated behind this front leading to MVFR to IFR conditions. A few thunderstorms can not be ruled out around the HYS terminal this morning into the afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 81 52 78 / 10 10 10 0 GCK 56 77 50 77 / 10 20 20 0 EHA 55 78 50 76 / 10 20 30 0 LBL 57 82 51 77 / 10 20 20 0 HYS 59 73 52 77 / 50 50 10 0 P28 62 87 56 80 / 10 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Hovorka_42
Hazardous weather outlook, May 26, 3:27 AM CDT, 22 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 327 AM CDT Fri May 26 2017 KSZ030-031-043>046-061>066-074>081-084>090-270830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 327 AM CDT Fri May 26 2017 /227 AM MDT Fri May 26 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be possible across western Kansas late this afternoon into this evening then sliding into central Kansas tonight. The strongest storms will be capable of producing hail over an inch in diameter and winds over 60 mph. An isolated tornado can not be ruled out across western Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible Saturday. These storms do not look to be severe at this time. Thunderstorms will be possible next Tuesday and Wednesday. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday No hazards. * Monday No hazards. * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 26, 9:27 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 8 N DODGE CITY 37.88N 100.03W
05/25/2017 E2.00 INCH FORD KS PUBLIC
THIS IS A CORRECTION FROM YESTERDAYS HAIL
REPORT FOR THIS LOCATION.
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:19 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 56 min |
| May 27, 1:21 AM CDT | Tornado Warning | DDC | Trego | 39 min |
| May 27, 1:56 AM CDT | Tornado Warning | DDC | Ellis, Trego | 34 min |
| May 27, 2:05 AM CDT | Tornado Warning | DDC | Ness, Trego | 40 min |
| May 27, 2:40 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 35 min |
| May 27, 3:13 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 22 min |
| May 27, 3:41 AM CDT | Special Weather Statement | DDC | Trego | 34 min |
| May 27, 4:38 AM CDT | Special Weather Statement | DDC | Ellis | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.